Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

June 12, 2005Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2005, 12:21 PM MDT for Arapahoe County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 12:21 PM MDT (18:21 UTC)
Expired
Jun 12, 2005, 12:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 121822
SVRBOU
COC005-121845-
/O.NEW.KBOU.SV.W.0101.050612T1821Z-050612T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1221 PM MDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 1245 PM MDT

* AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL ARAPAHOE COUNTY...OR ABOUT 31
  MILES NORTHWEST OF LIMON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS        
  NORTHEAST OF DEER TRAIL

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3971 10400 3962 10396 3964 10371 3974 10371
      3974 10393

$$

GIMMESTAD
1 follow-up statement
000 
WWUS55 KBOU 121842
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1242 PM MDT SUN JUN 12 2005

COC005-121852-
/O.EXP.KBOU.SV.W.0101.000000T0000Z-050612T1845Z/
ARAPAHOE CO-
1242 PM MDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE COUNTY
EXPIRED AT 1245 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS 
MOVING INTO THE SOUTHEAST CORNER OF ADAMS COUNTY. THE STORM IS 
NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3971 10400 3962 10396 3964 10371 3974 10371
      3974 10393

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:34 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 2:34 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
234 AM MDT SUN JUN 12 2005

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WELL DEFINED DISTURBANCE
OVER ERN UTAH MOVING EASTWARD.  THIS FEATURE SHOULD MOVE INTO ERN
COLORADO BY EARLY AFTN AND WITH FAVORABLE MID LEVEL QG ASCENT AND
ABUNDANT MOISTURE SHOULD SEE A GOOD CHANCE OF SHOWERS ALONG WITH SCT
TSTMS OVER MUCH OF NRN CO.  AS TEMPS ALOFT GET COLDER SOME OF THE
PCPN WILL LIKELY FALL AS SNOW ABOVE 10000 FEET.  POTENTIAL FOR SVR
TSTMS OVER NERN CO APPEARS LIMITED DUE TO LACK OF HEATING HOWEVER
WITH COLDER TEMPS ALOFT COULD SEE AN ISOLD SVR STORM.  HI TEMPS
TODAY DUE TO CLOUD COVER AND PCPN SHOULD REMAIN MOSTLY IN THE 60S
ACROSS NERN CO.

FOR TONIGHT THE UPPER LEVEL TROUGH WILL MOVE EAST OF AREA WITH STG
SUBSIDENCE DEVELOPING BEHIND SYSTEM.  MAY SEE SOME LINGERING PCPN IN
THE MTNS AND OVER THE PLAINS DURING THE EARLY EVENING HOURS HOWEVER
PCPN SHOULD END BEFORE MIDNIGHT.

.LONG TERM...IMPRESSIVE CYCLOGENESIS EVENT FORECAST OVER THE CENTRAL
PLAINS ON MONDAY WITH OUR CWA IN THE STRONGLY SUBSIDENT PORTION OF
THE VORTEX DURING THE DAY.  THIS FLOW MAY KEEP A FEW OROGRAPHIC
SHOWERS GOING IN THE MOUNTAINS EARLY ON BUT THE MAIN STORY WILL BE
WINDY CONDITIONS IN ALL AREAS DURING THE DAY.  ETA HINTS AT THE
FORMATION OF A MODEST MOUNTAIN WAVE ON MONDAY BUT THE STABLE LAYER
APPEARS TOO HIGH FOR THE WAVE TO SIGNIFICANTLY IMPACT THE WINDS AT
THE SURFACE.  THE WINDS SHOULD SETTLE DOWN AS THE SUN SETS MONDAY
EVENING BUT THE FAR NORTHEAST CORNER WILL PROBABLY ENDURE BREEZY
CONDITIONS AGAIN FOR PART OF TUESDAY.  AFTER THAT FEATURE PUSHES TO
THE EAST THE CWA COMES UNDER THE INFLUENCE OF RIDGING ALOFT.  HARD
TO SAY AT THIS STAGE OF THE GAME HOW MUCH MOISTURE WILL BLEED INTO
THE STATE TO PRODUCE AFTERNOON CONVECTION FOR THE TUESDAY AND BEYOND
PERIOD.  EVEN THE LOW POPS THAT WE HAVE IN THE GOING FORECAST MAY BE
TOO HIGH BUT AT THIS POINT IT DOES NOT SEEM PRUDENT TO MAKE ANY
CHANGES.

&&

.BOU...NONE

&&

RPK/ET
Hazardous weather outlook, Jun 12, 11:03 AM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN JUN 12 2005

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING ACROSS COLORADO TODAY WILL HELP PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND PLAINS THROUGH THE
AFTERNOON.  COOL TEMPERATURES AT THE SURFACE AND ALOFT MEANS THAT
THE MAIN THREAT FROM THUNDERSTORMS WILL BE PERIODS OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.  STORMS WILL GENERALLY HAVE A
NORTHWARD MOTION AFTER DEVELOPING.  IN THE MOUNTAINS SOME SNOW WILL
OCCUR ABOVE 10000 FEET WITH A FEW INCHES POSSIBLE.  DURING THE
EVENING...THE UPPER LEVEL TROUGH WILL MOVE EAST OF THE AREA WITH
PRECIPITATION ENDING AT MOST LOCATIONS BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTHEAST OF COLORADO
WILL BRING BRISK NORTHWEST WINDS TO THE ENTIRE OUTLOOK AREA DURING
THE DAY ON MONDAY AND AGAIN FOR PART OF TUESDAY IN THE FAR NORTHEAST
CORNER OF COLORADO. ASIDE FROM THESE WINDS THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS BY MID-WEEK AS TEMPERATURES WARM STEADILY
AND MOISTURE INCREASES WITH SOUTHERLY LOW-LEVEL WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:29 AM MDTTornado WarningBOUWeld31 min
Jun 12, 1:47 PM MDTSevere Thunderstorm WarningBOULogan37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.